The Food and Drugs Administration (FDA) has issued a warning about a possible risk of a rare type of thigh bone (femoral) fracture in people who take bisphosphonates to treat osteoporosis. This has been reported in the general media (BBC).
The FDA has recommended a labelling change for oral and injectable bisphosphonate medications although they note it remains unclear whether the medication is the cause of the fractures (subtrochanteric and diaphyseal femur fractures). The Medicines and Healthcare products Regulatory Agency reviewed the risk of atypical stress fractures with alendronate in the March 2009 issue of Drug Safety Update.
At that time it was noted that other bisphosphonates may also increase the risk of these fractures. It was also noted that these kinds of fracture occurred after minimal trauma, were sometimes associated with thigh pain and tended to be bilateral and that examination of the contralateral femur in patients who experience such a fracture while on bisphosphonate treatment would be wise. It was also suggested that patients discontinue treatment with bisphosphonates unless the benefits of continued treatment are thought to clearly outweigh the risks to the individual.
Action: Clinicians should be aware of the possibility that bisphosphonates may increase the risk of these rare fractures. Media coverage may generate patient queries.
|« SMC Update - October 2010||NICE Guidance - October 2010 »|